There is a lot of debate around the side effects of the anti-cholesterol drugs, which approximately eight million people in the UK take every single day.
But new research from Penn State College of Medicine warns that people should be more cautious about taking the medicine if they have family history of dementia.
This is not to say that statins cause Parkinson’s, but that they may aggravate an underlying risk.
Xuemei Huang, Professor of Neurology, said: “We are not saying that statins cause Parkinson’s disease, but rather that our study suggests that statins should not be used based on the idea that they will protect against Parkinson’s.”
Despite this, they said people should continue to take them.
Looking at medical data for 50 million people, the team identified 22,000 with Parkinson’s disease and 2,322 newly diagnosed, they then looked at patients that had been taking statins and for how long, before the symptoms appeared.
Previous research suggested that statins may in fact protect against Parkinson’s disease, but Huang said these studies had determined a link between high cholesterol and lower occurrence of Parkinson’s and presumed the statins were to thank, not another factor.
Huang said: “This made it hard to know if the statin protective effect was due to the drug or pre-existing cholesterol status.
“Our new data suggests a different explanation...use of statins may lead to new Parkinson’s disease-related symptoms, thus causing patients to stop using statins.”
Another reason why prior studies may have come to a different conclusion is that there are two types of statins given to patients - water-soluble statins and fat-soluble statins.
Lipophilic fat-soluble statins are able to penetrate the brain membrane, whereas water-based ones cannot, and Huang thinks there is something in this.
“Statin use was associated with higher, not lower, Parkinson’s disease risk, and the association was more noticeable for lipophilic statins, an observation inconsistent with the current hypothesis that these statins protect nerve cells,” said Huang.
Stains, which are prescribed to patients at risk of Coronary Heart Disease and work to lower the levels of cholesterol in the blood, have long been plagued by accusations that they are unsafe.
Official NHS advice states that “many people” who take statins experience no side effects, and for those who do they will be minor and include slight headaches or stomach upset.